Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 10, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jan 21, 2012, 2:18 AM EST for 6 counties in Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 21, 2012, 2:18 AM EST (07:18 UTC)
- Expired
- Jan 21, 2012, 2:45 AM EST
- In force
- 27 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clay County, KY, Jackson County, KY, Laurel County, KY, Leslie County, KY, Owsley County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 58 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.3 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 779 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 441 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
905 WUUS53 KJKL 210718 SVRJKL KYC051-109-125-131-189-203-210745- /O.NEW.KJKL.SV.W.0010.120121T0718Z-120121T0745Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 218 AM EST SAT JAN 21 2012 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CLAY COUNTY IN SOUTHEAST KENTUCKY... SOUTHEASTERN JACKSON COUNTY IN SOUTHEAST KENTUCKY... NORTHERN LAUREL COUNTY IN SOUTH CENTRAL KENTUCKY... EXTREME WEST CENTRAL LESLIE COUNTY IN SOUTHEAST KENTUCKY... OWSLEY COUNTY IN SOUTHEAST KENTUCKY... SOUTHEASTERN ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY... * UNTIL 245 AM EST * AT 215 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WOOD CREEK LAKE...OR 8 MILES NORTHWEST OF LONDON...AND MOVING EAST AT 55 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. * THE SEVERE THUNDERSTORM WILL BE NEAR... GREENMOUNT...ATLANTA...MCWHORTER AND PEOPLES AROUND 225 AM EST. ROYRADER...MOORES CREEK...GREEN HILL AND BENGE AROUND 230 AM EST. SHEPHERDTOWN...DATHA...EGYPT AND WELCHBURG AROUND 235 AM EST. SEXTONS CREEK...CHESTNUTBURG AND MALCOMB AROUND 240 AM EST. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGH KNOB AND ALGER. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2... WHEN YOU CAN DO SO SAFELY. && LAT...LON 3747 8361 3717 8353 3710 8423 3727 8430 TIME...MOT...LOC 0718Z 252DEG 46KT 3722 8414 WIND...HAIL 60MPH 0.75IN $$ GREIF
2 follow-up statements
559 WWUS53 KJKL 210729 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 229 AM EST SAT JAN 21 2012 KYC203-210739- /O.CAN.KJKL.SV.W.0010.000000T0000Z-120121T0745Z/ ROCKCASTLE KY- 229 AM EST SAT JAN 21 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ROCKCASTLE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3714 8408 3736 8396 3747 8361 3717 8353 TIME...MOT...LOC 0729Z 252DEG 46KT 3726 8397 $$ KYC051-109-125-131-189-210745- /O.CON.KJKL.SV.W.0010.000000T0000Z-120121T0745Z/ JACKSON KY-LESLIE KY-OWSLEY KY-CLAY KY-LAUREL KY- 229 AM EST SAT JAN 21 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN LAUREL...NORTHERN CLAY...OWSLEY...EXTREME WEST CENTRAL LESLIE AND SOUTHEASTERN JACKSON COUNTIES UNTIL 245 AM EST... AT 228 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MOORES CREEK...OR 10 MILES NORTHEAST OF LONDON...MOVING EAST AT 55 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS. THE SEVERE THUNDERSTORM WILL BE NEAR... SHEPHERDTOWN...MALCOMB...EGYPT AND WELCHBURG AROUND 235 AM EST. SEXTONS CREEK...CHESTNUTBURG...SOURWOOD AND HIGH KNOB AROUND 240 AM EST. THOMAS...FELTY...TRIXIE AND TAFF AROUND 245 AM EST. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE HIGH KNOB AND ALGER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. && LAT...LON 3714 8408 3736 8396 3747 8361 3717 8353 TIME...MOT...LOC 0729Z 252DEG 46KT 3726 8397 WIND...HAIL 60MPH 0.75IN $$
281 WWUS53 KJKL 210744 SVSJKL SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 244 AM EST SAT JAN 21 2012 KYC051-109-125-131-189-210754- /O.EXP.KJKL.SV.W.0010.000000T0000Z-120121T0745Z/ JACKSON KY-LESLIE KY-OWSLEY KY-CLAY KY-LAUREL KY- 244 AM EST SAT JAN 21 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LAUREL...NORTHERN CLAY...OWSLEY...EXTREME WEST CENTRAL LESLIE AND SOUTHEASTERN JACKSON COUNTIES WILL EXPIRE AT 245 AM EST... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS UP TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM. LAT...LON 3714 8408 3736 8396 3747 8361 3717 8353 TIME...MOT...LOC 0744Z 252DEG 46KT 3732 8374 $$ GREIF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 1:10 AM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Jan 21, 1:10 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 110 AM EST SAT JAN 21 2012 .SHORT TERM.../THE REST OF TONIGHT/ 02Z SFC ANALYSIS SHOWS A FRONT AND ITS VERY TIGHT BAROCLINIC ZONE LAYING SOUTHWEST THROUGH NORTHEAST ACROSS KENTUCKY...ATTM. THE COLDER AIR IS HOLDING STEADY OVER THE NORTHWEST HALF OF THE STATE WHILE WARM AIR REMAINS OVER SOUTH CENTRAL AND EASTERN KENTUCKY. TEMPERATURES ACROSS THE AREA RANGE FROM RIGHT AT FREEZING IN FAR NORTHERN FLEMING COUNTY TO THE NORTHWEST...WHILE LOWER 50S ARE REPORTED IN THE CUMBERLAND VALLEY WEST OF INTERSTATE 75 AND NEARER TO THE TENNESSEE BORDER. FOR THE MOST PART...MID AND UPPER 30S COVER THE AREA NORTH OF A LINE FROM IRVINE THROUGH JACKSON AND EAST TO PIKEVILLE. MEANWHILE TO THE SOUTH OF THIS LINE...40S ARE FOUND. PATCHES OF MAINLY LIGHT RAIN HAS BEEN CROSSING THE AREA THROUGH THE EVENING BUT LEAVING BEHIND LITTLE IN THE WAY OF ACTUAL QPF. THESE HAVE SERVED TO HELP MOISTEN THE INITIALLY DRY AIR MASS IN PLACE AND YIELDED SOME TEMPORARY WET BULBING. DEWPOINTS THROUGH THE AREA NOW RANGE FROM THE MID 20S IN THE NORTHWEST PORTIONS OF THE AREA TO NEAR 50 IN THE SOUTHEAST. THE TEMPERATURES AND DEWPOINTS ARE EXPECTED TO REMAIN STEADY OR INCREASE IN ALL PLACES THROUGH THE NIGHT AS A SFC WAVE FROM THE SOUTHERN PLAINS RIDES NORTHEAST ALONG THE FRONT AND THROUGH EAST KENTUCKY LATE TONIGHT/EARLY SATURDAY MORNING. AS THIS DOES SO... SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TO BLOSSOM OVER THE AREA FED BY UPPER LEVEL DIVERGENCE FROM A PASSING 300 MB JET STREAK AND A HEALTHY LOW LEVEL JET BRINGING WITH IT GULF MOISTURE. ALTHOUGH INSTABILITY IS LIMITED...THE WIND PROFILE LOOKS SUPPORTIVE OF STRONG THUNDERSTORMS...ESPECIALLY IN THE FAR SOUTH. HAVE HIGHLIGHTED THIS CONCERN AND THE MAIN THREAT OF DAMAGING WINDS IN THE HWO. THE OTHER CONCERN IS THE POTENTIAL FOR ICING IN OUR FAR NORTHWEST ZONES...REALLY JUST THE NORTHWEST PORTION OF THESE ZONES...TONIGHT AND EARLY SATURDAY MORNING. THE DEVELOPING STORM SYSTEM WILL PUSH WARM AIR OVER THE COLD STILL IN PLACE TO THE NORTHWEST RESULTING IN A STRONG POTENTIAL FOR FREEZING RAIN TO OUR NORTHWEST. THE PRIMARY TIMING FOR THIS WILL BE LATE TONIGHT AND EARLY SATURDAY MORNING WHEN THE WINDS SWITCH TO THE NORTHWEST AND TRY TO BRING IN THE COLD AIR AT THE SURFACE. ALSO...THOUGH...A NAGGING CONCERN IS THE POCKETS OF SUB FREEZING AIR THAT MAY REMAIN OVER NORTHWEST PORTIONS OF THE CWA THIS EVENING. EITHER WAY...THE ROAD TEMPERATURES APPEAR TO BE WELL ABOVE FREEZING IN AND AROUND THE AREA OF CONCERN AND THE WARM LAYER IS SO WARM THAT THE RAIN WILL LIKELY DRAG THAT WARMTH TO THE SFC MITIGATING ANY LINGERING COLD POCKETS OR BOUNDARY LAYER LATE NIGHT CAA FURTHER LIMITING THE FREEZING RAIN POTENTIAL...BUT IT WILL BE CLOSE. ACCORDINGLY...HAVE CONTINUED TO GO WITH AN SPS FOR THIS NEAR MISS. HAVE HIGHLIGHTED THE LATE NIGHT INTO EARLY SATURDAY MORNING CONCERN AND ALSO MENTIONED METAL RAILINGS AND ELEVATED SURFACES AS A PLACE OF POTENTIAL...IF VERY LIMITED...IMPACT. REGARDLESS...THIS WILL BE A SITUATION THAT REQUIRES CAREFUL MONITORING OF THE RADAR AND SFC TEMPERATURES THROUGHOUT THE NIGHT. UPDATES TO THE GRIDS AND TEXT PRODUCTS HAVE BEEN ISSUED. THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS... /TONIGHT THROUGH SATURDAY NIGHT/ TIGHT BAROCLINIC ZONE REMAINS ACROSS EASTERN KENTUCKY...WITH LOWER 50S IN PORTIONS OF THE CUMBERLAND VALLEY...AND AROUND 30 IN EXTREME NORTHERN FLEMING COUNTY. A STATIONARY FRONT IS ALIGNED FROM CENTRAL TENNESSEE DOWN THROUGH THE ARKLATEX REGION...WHERE A SURFACE LOW PRESSURE RESIDES. THE MODELS ARE IN GOOD AGREEMENT WITH BRINGING THIS LOW PRESSURE UP THE TENNESSEE VALLEY AND THROUGH THE SOUTHERN APPALACHIANS BY SATURDAY MORNING. A STRENGTHENING LOW LEVEL JET WILL SLING PLENTY OF MOISTURE INTO THE AREA LATER TONIGHT INTO EARLY TOMORROW MORNING. THIS WILL BRING WIDESPREAD RAINFALL TO THE AREA...WITH A SLIGHT POTENTIAL FOR THUNDERSTORMS AS SOME ELEVATED INSTABILITY WORKS THROUGH THE AREA IN THE 06 TO 15Z TIME FRAME. THE WINDS WILL BE STRONG JUST OFF OF THE SURFACE...SO THERE IS A SMALL POTENTIAL OF SOME LOCALLY GUSTY WINDS WITHIN ANY THUNDERSTORMS THAT FORM...ESPECIALLY IN THE CUMBERLAND VALLEY. WILL HIGHLIGHT THIS IN THE HWO. THE OTHER CONCERN IS HOW FAST IT WARMS NORTH OF I-64. FGX IS STILL HOLDING AT AROUND 28 DEGREES. VERY WARM AIR WILL BE ADVECTING IN BETWEEN 850 AND 925 MB DURING THE MAIN PRECIPITATION EVENT...SO THIS SHOULD BE MORE THAN SUFFICIENT TO KEEP GROUND TEMPERATURES WARM ENOUGH TO SUPPORT JUST PLAIN RAIN. THE ONLY FLY IN THE OINTMENT IS ANY LIGHT PRECIPITATION SNEAKING IN BETWEEN 00Z AND 06Z. LOOKING AT SOME OF THE ROAD SENSORS AVAILABLE REVEALS GROUND TEMPERATURES ARE ACTUALLY IN THE MID TO UPPER 30S...LENDING MORE CONFIDENCE THAT ANY GLAZING POTENTIAL AT ONSET WILL BE FAIRLY ISOLATED AND MAINLY RESTRICTED TO NORTHWESTERN FLEMING COUNTY. STILL...WILL ISSUE AN SPS TO HIGHLIGHT THIS CONCERN GENERALLY NORTH OF THE I-64 THROUGH THIS EVENING. RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL TRANSITION INTO LIGHT RAIN AND GRADUALLY END FROM NORTHWEST TO SOUTHEAST SATURDAY MORNING...WITH SHORT WAVE RIDGING BUILDING IN...KEEPING SATURDAY NIGHT CLOUDY...BUT DRY. FOR TEMPERATURES...HAVE USED MORE OF AN ADJUSTED RAW MODEL TEMPERATURE TRACE OVER THE NEXT 36 HOURS...MAINLY TO ACCOUNT FOR LIKELY RISING TEMPERATURES THROUGH THE NIGHT...AND THEN A DRASTIC COOL DOWN FROM NORTHWEST TO SOUTHEAST ON SATURDAY AS WINDS VEER TO THE NORTHWEST AND NORTH AS THE LOW PRESSURE SYSTEM PULLS AWAY. .LONG TERM.../SUNDAY THROUGH FRIDAY/ SOMEWHAT BETTER AGREEMENT IN EXTENDED MODEL RUNS TODAY... PARTICULARLY EARLY ON. DIFFERENCES STILL SHOW UP IN TIMING AND STRENGTH OF MORE MINOR IMPULSES IN CORE WESTERLY FLOW AND RESULT IN A LOWER CONFIDENCE FOR THE LATTER HALF OF THE EXTENDED. OUR TYPICAL BLEND OF MODEL CONSENSUS AND OFFICIAL FORECAST SHOULD RESULT IN A FAIRLY REASONABLE SOLUTION. SHORT WAVE RIDGING OVER THE TN AND OH VALLEY REGION GIVES WAY TO A DEEP TROUGH MOVING OUT OF THE ROCKIES AND INTO THE OHIO VALLEY EARLY IN THE PERIOD. PREVIOUS FORECASTS HAVE HAD A DECENT HANDLE ON THIS FIRST SYSTEM OVER THE LAST COUPLE OF DAYS. AS A RESULT INCREASED POPS FOR SUNDAY NIGHT INTO MONDAY WITH HIGHER CONFIDENCE IN TIMING. SHORTWAVE RIDGING BUILDS BACK OVER THE REGION BRIEFLY IN VERY PROGRESSIVE BUT MORE AMPLIFIED FLOW TUESDAY NIGHT AND WEDNESDAY. FURTHER WEST ANOTHER DEEP TROUGH PASSING THROUGH THE ROCKIES SPLITS AS SOUTHERN ENERGY DEVELOPS INTO A CUT OFF LOW OVER THE SOUTHERN TEXAS...MEXICO BORDER. DIFFERENCES IN TIMING AND STRENGTH OF NORTHERN STREAM ENERGY THROUGH THE UPPER MIDWEST AND GREAT LAKES WEDNESDAY NIGHT AND THURSDAY ADDS A CONSIDERABLE AMOUNT OF DOUBT TO THE FORECAST. THINGS DO NOT GET ANY BETTER GOING INTO DY7...FRIDAY AS THE 0Z ECMWF AND 12Z GFS ARE COMPLETELY OUT OF PHASE OVER OUR REGION. THE GFS WANTS TO BRING THE AFOREMENTIONED CUTOFF LOW BACK UP INTO THE LOWER OHIO VALLEY BY FRIDAY NIGHT...WITH SHORTWAVE RIDGING OVERHEAD FRIDAY AHEAD OF THE MAIN LOW. THE ECMWF KEEP THE LOW OVER TEXAS AND SWINGS A MORE SIGNIFICANT NORTHERN STREAM TROUGH THROUGH OUR AREA BY FRIDAY. CONCERNING TEMPERATURES...THE UNSEASONABLY WARM TREND CONTINUES FOR NOW. HOWEVER...ENSEMBLES SUGGEST SOME CHANGES MAY BE ON THE WAY AS AO INDICES ARE FORECAST TO GO SHARPLY NEGATIVE AND THE NAO INTO A MORE NEUTRAL RANGE BETWEEN NOW AND THE FIRST OF FEBRUARY. THESE SIGNALS MAY BE ENOUGH TO OVERRIDE THE LARGER AND CURRENTLY WARMER ENSO SIGNAL...AT LEAST ON AN INTRASEASONAL TIME SCALE. THIS WOULD SUGGEST THE POTENTIAL FOR MORE SIGNIFICANT COLD AIR OUTBREAKS FOR THE END OF JANUARY AND/OR FEBRUARY. CONSEQUENTLY AVERAGE TEMPERATURES MIGHT REVERT BACK TO MORE NORMAL LEVELS BY THE BEGINNING OF FEBRUARY. && .AVIATION.../06Z TO 06Z/...UPDATED NEARLY ALL OF EAST KENTUCKY WILL BE SPARED THE ICY PORTION OF THIS DEVELOPING WINTER STORM OVERNIGHT. THE ONLY CONCERN IS FOR LOCATIONS RIGHT ALONG THE BLUEGRASS AND CLOSEST TO THE OHIO RIVER WHERE SOME LOW LEVEL COLD AIR AND SUB FREEZING TEMPERATURES MAY MOVE IN TOWARD DAWN WHEN THE WINDS SWITCH TO THE NORTHWEST FOLLOWING THE PASSAGE OF A COMPACT SFC LOW THROUGH EAST KENTUCKY. OTHERWISE...MORE TYPICAL WARM SEASON CONCERNS OF LOW CIGS...VIS...CONVECTIVE POTENTIAL...AND WINDS ALOFT WILL BE THE MAIN ISSUES FOR THE BULK OF THE AREA. SHOWERS AND THUNDERSTORMS HAVE BLOSSOMED THROUGH SOUTH CENTRAL KENTUCKY AND ARE MOVING EAST NORTHEAST INTO THE FORECAST AREA. THIS WARM SECTOR CONVECTION WILL CONTINUE FOR THE BETTER PART OF THE NIGHT. LATER ON...THE CONVECTION WILL END FROM WEST TO EAST FROM DAWN THROUGH THE MORNING HOURS...THOUGH A PERIOD OF LIGHTER RAIN WILL FOLLOW. EXPECT CIGS TO DROP FROM THEIR CURRENT MVFR LEVELS TO IFR FOR A TIME LATE TONIGHT AND REMAIN THERE FOR MUCH OF SATURDAY MORNING... AS THE LOW AND FRONT MOVES EAST...BEFORE LIFTING A BIT INTO THE AFTERNOON. DURING THE RAIN OR STORMS...VIS WILL ALSO BE DOWN IN THE MVFR AND IFR CATEGORIES. WINDS WILL PICK UP FROM THE SOUTH LATER TONIGHT AT THE SFC...BECOMING RATHER BREEZY FROM THE SOUTHWEST TOWARD DAWN. ALOFT...THE WINDS ARE MOVING EVEN FASTER...UP TO 50 KTS...JUST OFF THE SFC...FROM THE WEST SOUTHWEST AND THIS WILL CONTINUE THROUGH DAWN SATURDAY. ACCORDINGLY...HAVE MAINTAINED THE LLWS IN THE TAFS. THE WINDS WILL THEN LOOK TO SETTLE DOWN DURING THE DAY SATURDAY BLOWING FROM THE NORTH AT AROUND 5 KTS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GEOGERIAN/GREIF LONG TERM....RAY AVIATION...GREIF
Hazardous weather outlook, Jan 20, 9:55 PM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 955 PM EST FRI JAN 20 2012 KYZ044-050>052-220600- FLEMING-MONTGOMERY-BATH-ROWAN- 955 PM EST FRI JAN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THERE IS A SMALL CHANCE OF PATCHY LIGHT FREEZING RAIN OVERNIGHT... MAINLY WELL NORTH OF I-64. LITTLE OR NO GLAZING IS EXPECTED FROM THIS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SMALL CHANCE OF PATCHY LIGHT FREEZING RAIN EARLY SATURDAY MORNING...MAINLY WELL NORTHWEST OF I-64. LITTLE OR NO GLAZING IS EXPECTED FROM THIS. THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGED TO REPORT ANY INSTANCES OF FREEZING RAIN OR GLAZING TONIGHT AND INTO SATURDAY MORNING. KYZ058>060-068-069-079-080-083>088-104-106>120-220600- ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE- MCCREARY-WHITLEY-KNOX-BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-WOLFE- MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER- MARTIN-PIKE- 955 PM EST FRI JAN 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A FEW THUNDERSTORMS WILL BE POSSIBLE...MAINLY LATE. IN ADDITION... SOME LOCALLY GUSTY WINDS WILL BE POSSIBLE IN AND AROUND ANY THUNDERSTORMS...PARTICULARLY THROUGH THE CUMBERLAND VALLEY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING. THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY NIGHT INTO EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GEOGERIAN/GREIF
In the hours before
Special weather statement, Jan 20, 9:50 PM EST, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 950 PM EST FRI JAN 20 2012 KYZ044-050>052-211100- FLEMING-MONTGOMERY-BATH-ROWAN- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD 950 PM EST FRI JAN 20 2012 ...SOME LIGHT ICING WILL BE POSSIBLE IN VERY ISOLATED SPOTS OVERNIGHT... PATCHY LIGHT RAIN WILL CROSS THE AREA EARLY TONIGHT. A FEW LOCATIONS NORTH OF I-64 MAY HAVE TEMPERATURES STILL COLD ENOUGH FOR SOME MINOR GLAZING OF ICE TO OCCUR...MAINLY ON ELEVATED AND EXPOSED SURFACES. TEMPERATURES IN THESE AREAS WILL LIKELY WARM THROUGH THE OVERNIGHT... ENDING THE THREAT OF ANY ICING. HOWEVER...LATE TONIGHT...PRIMARILY TOWARDS DAWN...ENOUGH COLD AIR MAY RETURN TO FAR NORTHWEST PARTS OF THE AREA TO LEAD TO A RISK OF FREEZING RAIN AND A RENEWED POTENTIAL FOR LIGHT GLAZING. THE VAST MAJORITY OF THE AREA...EVEN PLACES NEAR AND JUST NORTH OF INTERSTATE 64 WILL REMAIN FREE FROM ANY FREEZING RAIN AND ICE. EVEN SO...THROUGHOUT THE NIGHT AND INTO EARLY SATURDAY MORNING...RESIDENTS OF THE AREA ARE URGED TO EXERCISE CAUTION WHEN WALKING ON ELEVATED SURFACES OR USING METAL RAILINGS. GEOGERIAN/GREIF
Special weather statement, Jan 21, 1:13 AM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 113 AM EST SAT JAN 21 2012 KYZ068-069-079-080-210700- PULASKI-ROCKCASTLE-LAUREL-JACKSON- 113 AM EST SAT JAN 21 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 200 AM EST SATURDAY MORNING... WESTERN JACKSON... NORTHERN PULASKI... ROCKCASTLE AND NORTHERN LAUREL. AT 112 AM EST...A STRONG THUNDERSTORM WAS LOCATED 6 MILES WEST OF CAINS STORE...OR 20 MILES WEST OF SOMERSET...MOVING EAST AT 60 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...MAGNUM AROUND 120 AM EST...HOGUE AROUND 125 AM EST...PULASKI AROUND 130 AM EST...BOBTOWN AROUND 135 AM EST...AND WOODSTOCK AROUND 140 AM EST. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND HAIL UP TO DIME SIZE IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
Special weather statement, Jan 21, 2:00 AM EST, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 200 AM EST SAT JAN 21 2012 KYZ068-069-079-080-114-116-210745- PULASKI-ROCKCASTLE-LAUREL-JACKSON-OWSLEY-CLAY- 200 AM EST SAT JAN 21 2012 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245 AM EST SATURDAY MORNING... SOUTHERN JACKSON... WEST CENTRAL OWSLEY... EAST CENTRAL PULASKI... SOUTHERN ROCKCASTLE... NORTHWESTERN CLAY AND NORTHERN LAUREL. AT 200 AM EST...A STRONG THUNDERSTORM WAS LOCATED NEAR BLOSS...OR 12 MILES SOUTH OF MOUNT VERNON...MOVING EAST AT 55 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LUNER AROUND 205 AM EST...HAZEL PATCH AROUND 210 AM EST...MERSHONS AROUND 215 AM EST...PEOPLES AROUND 220 AM EST...AND WELCHBURG AROUND 225 AM EST. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND HAIL UP TO THE SIZE OF DIMES IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 1:58 AM EST | Areal Flood Advisory | JKL | Breathitt, Clay, Jackson, Knott, Laurel, Lee and 4 more | 3 hr |
| Jan 21, 8:50 AM EST | Areal Flood Warning | JKL | Breathitt, Floyd, Magoffin | 20 hr |
| Jan 21, 1:22 PM EST | River Flood Advisory | JKL | Lee | 41 hr |
| Jan 21, 3:30 PM EST | River Flood Advisory | JKL | Estill | 4 days |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.